Alert archive / Nevada / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 46, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 19, 2008, 6:07 PM PDT for Churchill County, Washoe County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2008, 6:07 PM PDT (01:07 UTC)
- Expired
- Sep 19, 2008, 6:45 PM PDT
- In force
- 38 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 31 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2547 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KREV 200107
SVRREV
NVC001-031-200145-
/O.NEW.KREV.SV.W.0046.080920T0107Z-080920T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
607 PM PDT FRI SEP 19 2008
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA...
EXTREME SOUTHEASTERN WASHOE COUNTY IN WESTERN NEVADA...
* UNTIL 645 PM PDT
* AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT
10 MILES SOUTHEAST OF NIXON...OR ABOUT 23 MILES NORTHWEST OF
LAHONTAN RESERVOIR...AND MOVING NORTHEAST AT 26 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT AREAS EAST OF HIGHWAY 447 AND
NORTH OF I-80 THROUGH 645 PM PDT.
THIS STORM HAS DEVELOPED QUICKLY...AND WILL PRODUCE A BURST OF HIGH
WINDS...HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE
MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS AND GLASS DOORS.
WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR
OFFICE AT 775-673-8100.
LAT...LON 4000 11920 4000 11897 3996 11885 3965 11923
3977 11941
TIME...MOT...LOC 0106Z 219DEG 22KT 3978 11924
$$
CS2 follow-up statements
000
WWUS55 KREV 200126
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
626 PM PDT FRI SEP 19 2008
NVC001-031-200145-
/O.CON.KREV.SV.W.0046.000000T0000Z-080920T0145Z/
CHURCHILL NV-WASHOE NV-
625 PM PDT FRI SEP 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR EXTREME SOUTHEASTERN WASHOE AND NORTHWESTERN CHURCHILL
COUNTIES...
AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED APPROXIMATELY 10 MILES EAST OF NIXON (ALONG THE
WASHOE-CHURCHILL COUNTY LINE)...OR ABOUT 24 MILES SOUTHEAST OF
PYRAMID LAKE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT AREAS NORTH OF I-80 AND EAST OF
HIGHWAY 447 THROUGH 645 PM.
PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR
OFFICE AT 775-673-8100. YOUR REPORT MAY SAVE LIVES
LAT...LON 3994 11887 3976 11914 3980 11926 3988 11932
4000 11920 4000 11896 3997 11888 3996 11885
TIME...MOT...LOC 0125Z 219DEG 22KT 3988 11917
$$
CS000
WWUS55 KREV 200137
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
637 PM PDT FRI SEP 19 2008
NVC001-031-200146-
/O.EXP.KREV.SV.W.0046.000000T0000Z-080920T0145Z/
CHURCHILL NV-WASHOE NV-
636 PM PDT FRI SEP 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WASHOE
AND NORTHWESTERN CHURCHILL COUNTIES EXPIRES AT 645 PM PDT...
THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL AFFECT FAR NORTHWEST CHURCHILL
AND SOUTHWEST PERSHING COUNTIES THROUGH 700 PM PDT... CAPABLE OF
PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF HEAVY RAINS.
IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR
WARNING PROCESS.
LAT...LON 3994 11887 3976 11914 3980 11926 3988 11932
4000 11920 4000 11896 3997 11888 3996 11885
TIME...MOT...LOC 0136Z 219DEG 22KT 3993 11911
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:20 PM PDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 19, 3:20 PM PDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 320 PM PDT FRI SEP 19 2008 .SHORT TERM... UPPER LOW WAS ACCELERATING EASTWARD THIS AFTERNOON IN RESPONSE TO UPSTREAM JET AND TROUGH TRANSLATING FAIRLY QUICKLY SOUTHEASTWARD FROM THE GULF OF ALASKA. THE 12Z GFS HAS GONE TO A SLIGHTLY MORE OPEN AND PROGRESSIVE FEATURE TONIGHT AS IT MOVES ACROSS NORTHERN CALIFORNIA AND INTO NORTHWEST NEVADA. THE ECMWF CONTINUES CLOSED WITH LOW THROUGH SATURDAY MORNING BUT MAINTAINS CONTINUITY AND GENERAL CONSENSUS WITH FORECAST TRACK. THERMODYNAMIC PARAMETERS HAD NOT CHANGED A WHOLE LOT WITH FORECAST INSTABILITY MARGINAL(MUCAPE ON THE ORDER OF SEVERAL HUNDRED J/KG). STRONG CAP IN MORNING SOUNDING HAD ERODED CONSIDERABLY AS NOTED IN THE 19Z SPECIAL KREV SOUNDING WITH COOLING ALOFT IN ADVANCE OF APPROACHING UPPER LOW. THE KEY FACTOR IN THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE DYNAMIC RESPONSE FROM LEFT FRONT EXIT REGION OF ASSOCIATED 90KT JET MAXIMA. LATEST RADAR IMAGERY WAS BEGINNING TO PICK UP ON SOME ECHOES OVER PLUMAS AND WESTERN LASSEN COUNTIES SUGGESTING CAP WAS DISAPPEARING AND LARGE SCALE LIFT WERE GETTING UNDERWAY. SHOWERS THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF UPPER LOW OVER NORTHEAST CALIFORNIA WHILE A SECONDARY AREA OF CONVECTION WILL FIRE ALONG CONVERGENCE ZONE OVER FAR WESTERN NEVADA. ACTIVITY WILL LIKELY CONTINUE WELL INTO THE EVENING IN RESPONSE TO THIS LARGE SCALE ASCENT WITH BEST COVERAGE NORTH OF I-80. SPEED PROFILES IN THE MID AND UPPER LEVELS SUGGEST SOME ORGANIZATION TO CELLS...SO A FEW WILL BE STRONG WITH GUSTY OUTFLOW WINDS. INSTABILITY/DYNAMICS TRANSLATE NORTHEAST OF AREA OVERNIGHT WITH ISOLATED SHOWERS LINGERING NORTH AND EAST OF RENO. RIDGE WINDS WERE APPROACHING 50KT ON THE CREST WHILE OTHER MOUNTAIN SENSORS WERE A BIT SLOW TO COME UP. MODEL SOUNDINGS WERE A BIT STRONG AT 19Z BASED ON SPECIAL SOUNDING DATA. HOWEVER WINDS WERE GUSTING NEAR 20KT AT KTRK/KTVL AND SUGGEST LOCAL GUSTS MAY REACH 30-35 MPH LATE AFTERNOON INTO EARLY EVENING. SO WILL CONTINUE THE LAKE WIND ADVISORY ON LAKE TAHOE. OTHERWISE HUMIDITY LEVELS WERE STAYING HIGH AND LOCAL WIND GUSTS ALONG THE SIERRA FRONT ARE NOT EXPECTED TO CAUSE FIRE WEATHER ISSUES. A GENERAL NORTHWEST FLOW WILL ENSUE BEHIND EXITING UPPER LOW ON SATURDAY AND CONTINUE INTO MONDAY. SHORTWAVE ENERGY WILL BRING MAINLY SOME CLOUDS ACROSS NORTHERN AREAS NEAR THE OREGON/IDAHO STATE LINES DURING PERIOD. PATTERN WILL RESULT IN TEMPERATURES JUST SLIGHTLY BELOW NORMALS FOR MID/LATE SEPTEMBER. HOHMANN .LONG TERM...TUESDAY THROUGH FRIDAY... OVERALL WEATHER PATTERN FAVORS DRY CONDITIONS WITH A WARMING TREND THRU LATE NEXT WEEK. ZONAL FLOW EARLY NEXT WEEK IS EXPECTED TO LIFT NORTH AS RIDGE BUILDS OVER THE SWRN US. BAROCLINIC ZONE SHOULD REMAIN TOO FAR NORTH FOR BRINGING PRECIP INTO THE REGION...ALTHOUGH SOME CIRRUS IS LIKELY TO SPREAD INTO NERN CA AND NWRN NV ON TUESDAY. AS TEMPS WARM UP TO THE MID 80S THURS-FRI AND FLOW ALOFT WEAKENS...AFTERNOON CUMULUS WILL DEVELOP MAINLY IN MINERAL AND MONO COUNTIES. WARM AIR ALOFT WILL LIKELY PREVENT TSTM FORMATION BOTH DAYS...ALTHOUGH THE ECMWF LEAVES THE DOOR OPEN FOR POSSIBLE CONVECTION FRIDAY IF WEAK LOW PRESSURE MOVES CLOSE ENOUGH TO THE CA COAST TO PROVIDE ENOUGH LIFT TO OVERCOME THE CAP. THE GFS ALSO INDICATES A WEAK LOW OFF THE CA COAST BY FRIDAY BUT KEEPS A DRIER AND MORE STABLE SW FLOW AT 500 MB. FOR NOW THE FORECAST WILL REMAIN DRY BUT SOME SINGLE DIGIT POPS WILL BE ADDED TO MINERAL-MONO ZONES DUE TO THE POTENTIAL FOR MORE INSTBY AS INDICATED BY THE ECMWF DATA. MJD && .AVIATION... ISOLD-SCT TSTMS FORMING MAINLY NORTH OF I-80 EAST OF THE CARSON RANGE...WITH MORE ORGANIZED TSTMS NORTH OF KLOL-PYRAMID LAKE-EAGLE LAKE LINE BTWN 00Z-05Z. STRONGER STORMS COULD PRODUCE BRIEF IFR VSBY AND OUTFLOW GUSTS TO 40 KT. TSTM THREAT SHOULD END BY 03Z AT KRNO AND 05Z AT KLOL. ISOLD -SHRA COULD CONTINUE THRU 09-10Z FROM KLOL NORTHWARD. VFR ALL AREAS ON SATURDAY. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...LAKE WIND ADVISORY UNTIL TO 8 PM PDT THIS EVENING FOR NVZ002. CA...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ072. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Sep 19, 3:57 PM PDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 357 PM PDT FRI SEP 19 2008 NVZ003-004-192345- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 403 PM PDT FRI SEP 19 2008 ...THUNDERSTORMS JUST WEST OF PYRAMID LAKE... AT 355 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF PYRAMID LAKE...AND MOVING NORTH AT 20 MPH. FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM AS IT PASSES NEAR THE NORTH END OF PYRAMID LAKE. PERSONS ON PYRAMID LAKE SHOULD MOVE TO SHORE AND TAKE SHELTER NOW. DO NOT WAIT FOR THE STORM TO ARRIVE. STRONG OUTFLOW WINDS CAN TRAVEL MANY MILES FROM THE STORM. HOHMANN
Special weather statement, Sep 19, 4:58 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 458 PM PDT FRI SEP 19 2008 NVZ003-004-200040- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 458 PM PDT FRI SEP 19 2008 ...NEW STRONG THUNDERSTORM DEVELOPING NEAR THE SOUTH END OF PYRAMID LAKE... AT 451 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR NIXON...OR 19 MILES SOUTHEAST OF PYRAMID LAKE...AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS WERE CONTINUING WEST OF GERLACH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...WITH AREAS OF BLOWING DUST...ARE LIKELY WITH THESE STORMS. * SOME LOCATIONS AFFECTED INCLUDE...NIXON...FOX MOUNTAIN...SMOKE CREEK DESERT...AND PYRAMID LAKE. TRAVELERS ON HIGHWAY 447 BETWEEN I-80 AND GERLACH WILL ENCOUNTER THESE STORMS. IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS. CS
Special weather statement, Sep 19, 4:58 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 458 PM PDT FRI SEP 19 2008 NVZ003-004-005-200040- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-NORTHERN WASHOE COUNTY- 458 PM PDT FRI SEP 19 2008 ...NEW STRONG THUNDERSTORM DEVELOPING NEAR THE SOUTH END OF PYRAMID LAKE... AT 451 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR NIXON...OR 19 MILES SOUTHEAST OF PYRAMID LAKE...AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS WERE CONTINUING WEST OF GERLACH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...WITH AREAS OF BLOWING DUST...ARE LIKELY WITH THESE STORMS. * SOME LOCATIONS AFFECTED INCLUDE...NIXON...FOX MOUNTAIN...SMOKE CREEK DESERT...AND PYRAMID LAKE. TRAVELERS ON HIGHWAY 447 BETWEEN I-80 AND GERLACH WILL ENCOUNTER THESE STORMS. IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS. CS
Special weather statement, Sep 19, 5:42 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 542 PM PDT FRI SEP 19 2008 NVZ003>005-200135- GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 542 PM PDT FRI SEP 19 2008 ...SCATTERED THUNDERSTORMS...SOME STRONG...OVER FAR WESTERN NEVADA... AT 534 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS FROM SOUTHEAST OF CEDARVILLE TO NEAR GERLACH AND SOUTH TO FERNLEY. THESE STORMS WERE GENERALLY MOVING NORTHEAST AT 25 MPH. ADDITIONAL STORMS MAY DEVELOP FURTHER SOUTH INTO STOREY AND FAR NORTHERN LYON COUNTIES...AND MOVE INTO WESTERN SECTIONS OF CHURCHILL AND PERSHING COUNTIES. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE LIKELY WITH THESE STORMS. LOCALIZED AREAS OF BLOWING DUST ARE ALSO POSSIBLE. * SOME LOCATIONS AFFECTED INCLUDE...CATNIP MOUNTAIN...EMPIRE... FERNLEY...GERLACH...NIXON AND PYRAMID LAKE. TRAVELERS ON HIGHWAY 447 NORTH FROM I-80 TO GERLACH AND EAGLEVILLE WILL ENCOUNTER THESE STORMS. BE PREPARED TO SLOW DOWN IF ENCOUNTERING HEAVY RAIN. TRAVELERS ON I-80 WEST OF FERNLEY MAY ALSO ENCOUNTER BRIEF HEAVY RAIN. IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
Nearby
Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.